MAUDE Adverse Event Report: STERILMED, INC. SHAVER BLADE FULL-RADIUS RESECTOR LARGE HUB YELLOW; ARTHROSCOPIC SHAVER SYSTEM BLADE, REPROCESSED

STERILMED, INC. SHAVER BLADE FULL-RADIUS RESECTOR LARGE HUB YELLOW; ARTHROSCOPIC SHAVER SYSTEM BLADE, REPROCESSED
Catalog Number LINC9248
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 10/10/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.The device history record (dhr) was reviewed and no discrepancies were noted.Manufacturer's ref.No: (b)(4).
 
Event or Problem Description
It was reported that a (b)(6)-year-old male patient, underwent a right knee arthroscopy procedure with a shaver blade full-radius resector large hub yellow and second-degree burn occurred.The patient was brought to the operating room for a knee scope on the right knee.Procedure was going as planned with no issues and surgeon was using a full radius resector when both the surgical technician and the physician assistant (pa) noticed a burning smell.Scrub looked down and saw some smoke coming from the resector and immediately noticed that it was broken, no fire was noticed.She notified the surgeon, who stopped what he was doing and removed the instrument.The resector was inspected and found to be obviously broken.Surgeon and pa started to inspect the knee at the portal site and noted that there was some possible tearing.It was later determined that it was most likely a second degree burn at the incision site where the shaver was being used in the knee.The spot was measured, and pictures were taken.A new device, 3.5 fill radius shaver was opened, and the case continued and completed successfully without further incident.The physician¿s opinion on the origin of the smoke it was caused by heat generation and the burn was caused by the shaver.There was no specific procedural or patient circumstance that contributed to the break of the device.The patient was seen and treated at the facility wound clinic, however exact treatment is unknown.
 
Additional Manufacturer Narrative
Additional information was received via medwatch received on 11/16/2018.The burn measured 10mm wide and 20mm in length.Initial reporter also sent report to fda? was updated to yes since a medwatch was received on this event.(b)(4).
 
Additional Manufacturer Narrative
It was reported that a (b)(6) male patient, underwent a right knee arthroscopy procedure with a shaver blade full-radius resector large hub yellow and second-degree burn occurred.The product said to be involved was not received for evaluation.As the device was not returned for evaluation a thorough examination could not be performed.The device history record was reviewed and the records show that the device passed all visual & functional testing prior to being shipped to the account.A photograph of the involved product was provided.The image is too low a resolution (as well as out of focus) to zoom in on sections of the device to conduct an effective analysis.However, it can be assessed that the device's shaft, with the inner cannula fully inserted within the outer cannula, is bent to a significant degree.This is indicative of excessive force on the device's structure, likely from excessive torqueing of the product while in use.Unable to evaluate the bend to determine if this is a full bend or a partial/complete break and involves the butt weld joint (where two pieces of the cannula are welded together on the same plane) a characteristic of linvatec shavers.While the area appears bent, no conclusion could be made as to whether the device made contact with another metal device or hard object.The account reported that the device ¿burnt the patient¿.Cannot determine from the photo, how heat would have affected or came from the product.As the device was used on the patient, no conclusion could be determined as to a possible cause for their reported failures.The instructions for use for reprocessed powered arthroscopic accessories, which provides various warnings and precautions, it is noted to state, "do not operate the cutter, shaver, or burr at rpms in excess of those recommended.Do not operate without the flow of irrigation.Periodic irrigation of the tip of the burr or cutter is recommended to provide adequate cooling of the blade and to prevent accumulation of excised materials in the surgical site.Do not contact cutters, shavers, or burrs with metal objects as this may cause the device to break or shed metal.Excessive ¿side-loading¿ on the blade during use does not improve cutting performance, and in extreme cases, may result in wear and degradation of the inner blade.Excessive pressure may cause cutters, shavers, or burrs to bend or break which may in turn cause harm to the patient and/or operating room staff.¿ if device is received, a complete evaluation will be conducted.Manufacturer's ref.No: (b)(4).

Brand Name
SHAVER BLADE FULL-RADIUS RESECTOR LARGE HUB YELLOW
Common Device Name
ARTHROSCOPIC SHAVER SYSTEM BLADE, REPROCESSED
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key8055812
Report Number2134070-2018-00111
Device Sequence Number1654309
Product Code HRX
UDI-Device Identifier10888551000192
UDI-Public10888551000192
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K012536
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/15/2019
Device Catalogue NumberLINC9248
Device Lot Number2049547
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/26/2018
Supplement Date Received by Manufacturer11/16/2018
12/14/2018
Initial Report FDA Received Date11/09/2018
Supplement Report FDA Received Date11/19/2018
12/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient Weight84